قالب وردپرس درنا توس
Home / Health / Heartburn medications can cause allergy distress

Heartburn medications can cause allergy distress



By Serena Gordon
HealthDay Reporter

TUESDAY, July 30, 2019 (HealthDay News) – There are many medications used to treat digestive problems caused by heartburn or stomach ulcers. Solving a health problem, however, can lead to another.

Recent research from Austria has shown that people taking gastric acid suppression medicines need almost twice as many medicines to combat allergy symptoms.

And people over 60 who took these drugs needed more than five times the likelihood that they needed an allergy drug, the study reported.

"Many people have stomach upset [stomach] and many people take an antacid medicine, so the longer they take the medicine, the higher the risk of allergies," said the lead author of the study. Erika Jensen-Jarolim, a clinical immunologist at the Medical University of Vienna.

How could these two conditions be related? Jensen-Jarolim said that the acidic environment in the stomach usually helps to break down proteins derived from food that can trigger allergies.

However, if you take acid-blocking medications, the food will not be small enough pieces. Intact allergens are sent into the intestine, where they can trigger allergic reactions and inflammation.

The implications of this study could be far-reaching. According to the American College of Gastroenterology (ACG), more than 60 million Americans had heartburn at least once in the past month.

Heartburn or gastroesophageal reflux disease (GERD) occurs when gastric acid returns to the esophagus (the tube that connects the neck and stomach), so the ACG. Symptoms include a burning sensation behind the sternum, which can move all the way to the neck. Some people notice the bitter taste of bile in the throat.

To treat these aches and pains, people often take acid-reducing medications. These include popular medications called proton pump inhibitors (PPIs). Medicines included in this class include prescription and non-prescription medicines such as Prilosec (omeprazole), Prevacid (lansoprazole) and Nexium (esomeprazole).

Another class of drugs is called H2 blocker. This class includes Tagamet HB (cimetidine), Pepcid (famotidine) and Zantac (ranitidine). There is also a drug called carafate (sucralfate), which is an aluminum compound.

All of these drugs were associated with increased use of allergy medications. However, according to the study, there was a higher prevalence of allergy drug use following sucralfate prescribing.

Continued

The study included prescribing information from 97% of people in Austria. The data covered four years from 2009 to 201

3.

The researchers found that six daily doses of antacid medications per year were associated with an increased need for allergy medications. The risk of taking allergy medicines increased with increasing consumption of acid-reducing medications.

Women and older people taking acid-reducing medications were more likely to need allergy medications.

Jensen-Jarolim hopes doctors will pay close attention to study results and prescribe acid-suppressive drugs with care. She also hopes that consumers who buy over-the-counter antacids will remember that they are medications and that every drug can have side effects.

For those who are concerned about allergies but may still need acid-reducing medications, she recommended taking these medications as soon as possible.

Dr. Elie Abemayor, chairman of the Department of Gastroenterology at Northern Westchester Hospital, Mount Kisco, NY, reviewed the findings and said it was always important to weigh the value of a drug against the risk.

And while the results were "disturbing," Abemayor said it was important to realize that this study is observational and can not prove a cause and effect relationship.

"I would still take these medications if I needed them, I do not think this study will change the way they are prescribed," he said. But he added that it is a good idea to only take the medication as needed if you do not really need it for a long time.

The results were published on July 30 in the journal Nature Communications .

WebMD News from HealthDay

Sources

SOURCES: Dr. med. med. Erika Jensen-Jarolim, Clinical Immunologist and Professor, Comparative Medicine, Medical University of Vienna and Interuniversity Messerli Research Institute, Veterinary University of Vienna; Elie Abemayor, M.D., Chair, Gastroenterology Department, Northern Westchester Hospital, Mount Kisco, N.Y .; July 30, 2019, Nature Communications online



Copyright © 2013-2018 HealthDay. All rights reserved.


Source link